Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Tucson, AZ

July 21, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2012, 3:01 PM MST for Pima County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 3:01 PM MST (22:01 UTC)
Expired
Jul 21, 2012, 3:45 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS55 KTWC 212201
SVRTWC
AZC019-212245-
/O.NEW.KTWC.SV.W.0024.120721T2201Z-120721T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF MARANA...

* UNTIL 345 PM MST

* AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MARANA...
  AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  AVRA VALLEY...PICTURE ROCKS...MARANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3227 11153 3250 11145 3250 11119 3239 11112
      3223 11122
TIME...MOT...LOC 2159Z 118DEG 10KT 3235 11126

$$

MEYER
2 follow-up statements
263 
WWUS55 KTWC 212225
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST SAT JUL 21 2012

AZC019-212245-
/O.CON.KTWC.SV.W.0024.000000T0000Z-120721T2245Z/
PIMA AZ-
325 PM MST SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR AVRA VALLEY...OR 10
MILES WEST OF MARANA...MOVING NORTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT 
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3227 11153 3250 11145 3250 11119 3239 11112
      3223 11122
TIME...MOT...LOC 2225Z 118DEG 10KT 3242 11136

$$

MEYER
957 
WWUS55 KTWC 212240
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST SAT JUL 21 2012

AZC019-212250-
/O.EXP.KTWC.SV.W.0024.000000T0000Z-120721T2245Z/
PIMA AZ-
340 PM MST SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 345 PM MST...

AT 340 PM MST THE THUNDERSTORMS IN NORTH CENTRAL PIMA COUNTY NEAR 
AVRA VALLEY AND PICTURE ROCKS HAD WEAKENED AND MOVED NORTHWEST OUT 
OF THE AREA.

LAT...LON 3227 11153 3250 11145 3250 11119 3239 11112
      3223 11122
TIME...MOT...LOC 2240Z 118DEG 10KT 3244 11140

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:15 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT JUL 21 2012

.SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. SOME STORMS WILL GENERATE
HEAVY RAINFALL.

&&

.DISCUSSION...PRETTY WET TODAY WITH PRECIPITABLE WATER VALUES AROUND
1.6 TO 1.7 (OVER 140 PERCENT OF CLIMO EVEN FOR LATE JULY) AND
SURFACE DEWPTS SOLIDLY IN THE 60S (UP 3 OR 4 DEGREES IN THE PAST 24
HOURS). AS EXPECTED SHOWER AND THUNDERSTORM ACTIVITY HASN'T BEEN SHY
THIS AFTERNOON AS THE FLOW WAS BRISK ENOUGH TO RESET THE ATMOSPHERE
WITH A NICE EASTERLY WAVE OVERHEAD.

GOOD CHANCE OF THUNDERSTORMS INTO AT LEAST MONDAY OR TUESDAY WITH
PLENTY OF MOISTURE AROUND. COULD SEE HIGH CENTER RECONSOLIDATING
INTO A LESS FAVORABLE POSITION TEMPORARILY AROUND WEDNESDAY OR
THURSDAY FOR A DOWNWARD TREND FOR A DAY OR TWO.

&&

.AVIATION...SCT TSRA/SHRA DEVELOPING AGAIN LATER THIS MORNING WITH
THUNDERSTORM WIND GUSTS NEAR 40KTS AND SCT-BKN 060 CONTINUING INTO
EVENING HOURS OR 22/04Z. DECREASING SHOWERS AND DEBRIS CLOUD LATE
NIGHT. OUTSIDE OF THUNDERSTORM OUTFLOWS SURFACE WIND GENERALLY LESS
THAN 10 KTS THRU SUNDAY MORNING OR 22/16Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT PLENTY OF MOISTURE WITH SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 7:50 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
750 AM MST SAT JUL 21 2012

AZZ501>515-221500-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
750 AM MST SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT NUMEROUS MOUNTAIN TO SCATTERED VALLEY SHOWERS AND
THUNDERSTORMS AGAIN TODAY. SOME STORMS WILL GENERATE HEAVY RAIN
WITH FLASH FLOODING POSSIBLE. THE STRONGEST STORMS MAY GENERATE
WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO MONDAY. THEN EXPECT A GRADUAL DECLINE IN AREAL
COVERAGE OF STORMS THE SECOND HALF OF THE WEEK AS DRIER AIR PUSHES
IN ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 21, 12:49 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1249 PM MST SAT JUL 21 2012

AZZ503-504-513-212030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1249 PM MST SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 130 PM MST...

AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF TUBAC...OR 10 MILES SOUTH
OF GREEN VALLEY...MOVING NORTHWEST AT 10 TO 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...AMADO AND
ARIVACA JUNCTION.

LAT...LON 3161 11124 3192 11105 3176 11089 3159 11097
TIME...MOT...LOC 1949Z 113DEG 13KT 3171 11103

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:26 PM MSTAreal Flood AdvisoryTWCPima94 min
Jul 21, 12:49 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 21, 12:56 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz34 min
Jul 21, 1:43 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Jul 21, 1:53 PM MSTFlash Flood WarningTWCPima112 min
Jul 21, 2:26 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 21, 2:27 PM MSTSevere Thunderstorm WarningTWCPima33 min
Jul 21, 3:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 21, 3:25 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Jul 21, 3:36 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal39 min
Jul 21, 3:38 PM MSTAreal Flood AdvisoryTWCPima58 min
Jul 21, 4:07 PM MSTAreal Flood AdvisoryTWCPinal83 min
Jul 21, 4:11 PM MSTAreal Flood AdvisoryTWCPinal79 min
Jul 21, 4:27 PM MSTAreal Flood AdvisoryTWCPima, Pinal108 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.